May 26, 2008 Hormone replacement therapy (HRT) given in skin patches may cause fewer blood clots than HRT given orally, according to a report published on the British Medical Journal website. Furthermore, women who take the oral form of HRT more than double their risk of developing a blood clot, say the authors.
HRT is regularly prescribed to women suffering from the effects of the menopause. Previous studies have shown that taking HRT is associated with an increased risk of venous thromboembolism (VTE), a blood clot in the vein which can be fatal.
But until now no systematic meta-analysis has assessed how much of an increased risk there is, or whether the risk varies according to the type of HRT treatment a woman is taking, such as skin patches compared to oral HRT.
The researchers reviewed data from eight observational studies and nine randomised controlled trials. They found that women taking the oral form of the drug were between two and three times more likely to develop a blood clot, and that the risk was significantly higher during the first year of treatment. Past treatment was not associated with increased risk. If a woman was overweight or genetically pre-disposed towards suffering from blood clots then the risk increased further.
Importantly, HRT given in patch form showed no significant increase in the risk of VTE. However, the authors warn that the results should be treated with caution as the data is from observational studies--no trials have yet investigated the effects of oestrogen patches on the risk of VTE.
They suggest that the reason for the difference in risk of VTE between the oral and the patch form might be due to the different way oestrogen is absorbed into the blood stream. When taken orally, oestrogen enters through the digestive system and the researchers say this process, by affecting the liver, might impair the balance between clotting and anti-clotting.
Overall, the results suggest that HRT patches might be safer than oral HRT with regard to thrombotic risk.
Since VTE has become the major adverse effect of short term oral oestrogen therapy, reducing thrombotic risk could have important clinical implications. However, the authors conclude that more research is needed to confirm the apparent safety of oestrogen patches with respect to thrombotic risk.
Helen Roberts from the University of Auckland discusses the need for more research into the association between VTE and oestrogen patches in an accompanying editorial.
"In the meantime, we can advise healthy menopausal women, aged 50--59, that the risk of VTE with oral preparations is 11 additional cases per 10 000 women per year for combined therapy and 2 additional cases per 10 000 women per year for oestrogen only", she concludes.
Other social bookmarking and sharing tools:
Note: Materials may be edited for content and length. For further information, please contact the source cited above.
Note: If no author is given, the source is cited instead.